A mixture of various amphetamine salts, adderall is a stimulant. It helps in improving or reducing the symptoms of ADHD or Attention deficit hyperactivity disorder. ADHD is basically a neurodevelopmental disorder in children which leads to difficulty in controlling impulses, hyperactivity and regulating attention. Children who suffer from ADHD are given doses of medicines like adderall, but these medicines have their own side effects on the child’s body.
Adderall can cause both physical and emotional side effects. The side effects are different in different children So, in order to note the side effects you must notice the habits of your child before you start giving the drug and there after notice the changes in habits once the drug is given. You are likely to notice some difference in the behavior of the child. Most of the side effects are persistent for few weeks as the body needs time to adjust itself with the new drug.
Dosage of adderall for ADHD in children
The dosage of adderall must be noted as per the doctor’s recommendations. Like any other dosage of stimulant, adderall is also given to the child in small dosage at first and then increase it later on when the body is used to it. Children above the age of three years and under five years of age are given a dose of 2.5 mg in the beginning whereas the older children are given a dosage of 5mg in the beginning. The dose is increased as per the requirement.
Adderall XR is a medicine which is approved for children above six years of age and is available as a once a day capsule. It comes in various sizes, 5mg, 7.5mg, 10mg, 12.5mg, 15mg, 20mg, 25mg and 30mg. Adderall XR is different from normal adderall only in the fact that adderall is given in small doses throughout the day, whereas Adderall XR is a combination of all the doses and given once in a day, preferably afternoon.
7 Common Side Effects of Adderall for ADHD in Children
Here are some of the common side effects of adderall which can be a result of giving adderall to your kids for ADHD. Have a look!
Anorexia is a term for loss of appetite. It is one of the commonly noted side effects of adderall medicine. It has been seen that if a child takes adderall after breakfast, he does not feel hungry by lunch time. This is because the effect of adderall is at its peak during the first four hours. This situation can be handled by giving a dose of adderall after lunch, and dinner can be served late at night. Also, he can have a heavy breakfast with the medicine and then given food in the evening, when the effect of the medicine wears off. Children should be advised to eat little by little whenever they feel hungry. So, loss of appetite can be tackled by adjusting the eating schedule of the child.
Another side effect that can cause a little discomfort to your child is insomnia. It is the lack of sleep, or difficulty in sleeping which can arise if a dose of the medicine is given late in the day. These sleep issues improve by the passing days, but for immediate control, parents can learn some tips to help their child fall asleep. Certain medications such as melatonin can help your child fall asleep. Lack of sleep can make your kid sick and lethargic. So, you must help him tackle this.
Adderall causes loss of weight which can also be due to the loss of appetite. So, if your child is not eating well, you may witness a gradual drop in his weight. In this case, a visit to the pediatrician is a must as your pediatrician will monitor the weight of your child and tell you if the weight loss is a problem or whether it can be revived or anything for that matter.
If a child is given such a high dose of adderall, he may appear moody, irritable, teary-eyed or sedated. In this case, you need to consult your doctor and ask him to make some changes in the prescription to find the right dose for the child.
Tics is a contraction of the muscles, mainly in the face. If adderall causes tics in your child, you may have to try on several other alternatives of this stimulant medicines, to see if any of them can help in ADHD without causing tics. Non-stimulant medicines such as atomoxetine and clonidine do not cause tics, but they have their own side effects on the brain.
Studies have shown that adderall has been a cause of various sudden deaths due to cardiac arrest. This situation arises in children who are at risk of heart diseases even before the medicine was given. So, you must tell the doctor about the heart health of your child, if no, let him examine it before starting any new medicine.
Depression is a rather common word lingering around in today’s world. Children with ADHD are at higher risk of this disorder. The best part is both the issues can be treated at the same time. Nonetheless, you must try and make sure your child doesn’t fall prey to another disorder while he is already suffering from one.
These are some of the possible side effects of adderall on children. As you can see some of them can be really fatal. So, in light of these side effects, you must consult the doctor without hesitation in order to gain advice, that is, whether to continue the medication, alter the dosage, change the medicine or any precautionary measures that you must take. In most of the cases the side effects can be suppressed by adjusting and rescheduling the dosage, but in case it does not work, your doctor will know the right way out. Now that you are aware of the side effects of Adderall, I’m sure you will be careful. Take care! Happy parenting!